Benfordness of Chains of Truncated Beta Distributions via a Piecewise Constant Approximation

  • Tippawan Santiwipanont
  • Songkiat Sumetkijakan
  • Teerapot WiriyakraikulEmail author
Conference paper
Part of the Studies in Computational Intelligence book series (SCI, volume 808)


A chain of truncated distributions is constructed from iteratively truncating an initial distribution on the right. We show that if the initial distribution is a piecewise constant approximation of the Beta distribution with parameters \(\alpha \) and 1 then the mantissas of the chain of truncated distributions converge to a mantissa-limit distribution distinct from the Benford’s law. For general approximating initial distributions, under some suitable conditions on these mantissas, we can conclude that the mantissa-limit distributions converge to the mantissa-limit distribution for the limiting initial distribution. As a result, we obtain an alternative proof of the fact that chains of truncated Beta distributions satisfy Benford’s law in the limit.


Benford’s law First significant digits Truncated distributions Beta distribution 



The authors are grateful to the referees for their careful reading of the manuscript and their useful comments. The last author would like to thank the Development and Promotion of Science and Technology Talents Project (the DPST Scholarship) for the financial support.


  1. 1.
    Benford, F.: The law of anomalous numbers. Proc. Am. Philos. Soc. 78(4), 551–572 (1938)zbMATHGoogle Scholar
  2. 2.
    Billingsley, P.: Probability and Measure. Wiley-Interscience, Singapore (1995)Google Scholar
  3. 3.
    Fewster, R.M.: A simple explanation of Benford’s Law. Am. Stat. 63(1), 26–32 (2009)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Hill, T.P.: A statistical derivation of the significant-digit law. Stat. Sci. 10, 354–363 (1995)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Han, Q.: A Basic Course in Partial Differential Equations. American Mathematical Society (2011)Google Scholar
  6. 6.
    Jamain, A.: Benford’s law, Doctoral dissertation, Department of Mathematics, Imperial College (2001)Google Scholar
  7. 7.
    Jang, D., Kang, J.U., Kruckman, A., Kudo, J., Miller, S.J.: Chains of distributions, hierarchical Bayesian models and Benford’s Law. J. Algebr. Number Theory Adv. Appl. 1(1), 37–60 (2009)zbMATHGoogle Scholar
  8. 8.
    Kossovsky, A.E.: Benford’s Law: Theory, the General Law of Relative Quantities, and Forensic Fraud Detection Applications. World Scientific, Singapore (2015)zbMATHGoogle Scholar
  9. 9.
    Newcomb, S.: Note on the frequency of use of the different digits in natural numbers. Amer. J. Math. 4, 39–41 (1881)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Nguyen, H.T., Kreinovich, V., Longpre, L.: Dirty pages of logarithm tables, lifetime of the universe, and (subjective) probabilities on finite and infinite intervals. Reliab. Comput. 10(2), 83–106 (2004)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Nigrini, M.: Benford’s Law Applications for Forensic Accounting, Auditing, and Fraud Detection. Wiley, New Jersey (2012)CrossRefGoogle Scholar
  12. 12.
    Ruankong, P., Sumetkijakan, S.: Chains of truncated beta distributions and Benford’s Law, preprintGoogle Scholar
  13. 13.
    Strichartz, R.: A Guide to Distribution Theory and Fourier Transforms, CRC Press (1994)Google Scholar
  14. 14.
    Wiriyakraikul, T., Sumetkijakan, S., Santiwipanont, T.: Benford’s law for chains of truncated distributions. In: Proceedings of the 22nd Annual Meeting in Mathematics, Chiang Mai University, Chiang Mai, 2–4 June 2017 (2017). Accessed 14 Aug 2018

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Tippawan Santiwipanont
    • 1
  • Songkiat Sumetkijakan
    • 1
  • Teerapot Wiriyakraikul
    • 1
    Email author
  1. 1.Department of Mathematics and Computer ScienceFaculty of Science Chulalongkorn UniversityBangkokThailand

Personalised recommendations